Tip Line: 414-777-5808 | newsdesk@cbs58.com

Severe bleeding cases linked to synthetic weed double in Milwaukee

Updated: June 27, 2018

MILWAUKEE (CBS 58) -- Seventeen new cases of severe bleeding caused by synthetic marijuana have been reported in Milwaukee just since last week, bringing the total number of cases to 27.

Synthetic marijuana often called K2 or Spice can cause severe bleeding, unexplained bruising and even death.

Synthetic marijuana is made up of chemicals that are sprayed on dried plant materials, and then often smoked.

The Milwaukee Health Department says some of the K2 that has been circulating in Milwaukee contains rat poison.

The Wisconsin poison center says the contaminate thins the blood so it doesn’t clot normally.

It may take a couple of days for someone to see symptoms, but the bleeding can be so severe the person may need a blood transfusion.

“People could bump their head and start bleeding into their brain. We’ve had cases of that,” Dr. Jillian Theobald, Wisconsin Poison Center Toxicologist, said. “We’ve had cases where people have bled into their chest cavity, into their abdomen, or even from their nose and urine.”

Health officials are not sure what brand of synthetic marijuana is causing the problem, but are warning anyone who has used K2 to see a doctor and stay away from these products.

Milwaukee Alderman Khalif Rainey says he’s never seen a spike in K2 hospitalizations here in Milwaukee like this before.

“We’re very concerned,” Alderman Rainey said, “I want to make sure that the people I represent and the people of Milwaukee are aware of the risk that they expose themselves to while using K2.”

-----

Posted: June 25, 2018

MILWAUKEE (CBS 58) -- The City of Milwaukee Health Department (MHD) is warning about the dangers of K2 after cases of severe bleeding linked to the use of K2 have doubled in the city of Milwaukee. As of Monday, June 25th, the health department says there are 27 cases, confirmed or probable, in Milwaukee. Five days ago, MHD says there were 10 cases.

“These dangerous products are circulating in our community,” said Commissioner of Health Patricia McManus. “I urge everyone in the community to steer clear of these products. They are unpredictable and they are not safe. Parents, please talk to your children about these products.”

The use of these products can cause severe bleeding, unexplained bruising, and possibly death. These products contain a number of different ingredients. Some of the products that have been circulating in Milwaukee contain rat poison.

“Essentially, these ingredients prevent your blood from clotting,” said Angie Hagy, Director of Disease Control and Environmental Health. “This is why bleeding and bruising can occur. It is important to seek medical attention right away.”

Again, if you have purchased synthetic cannabinoids, or K2:

  • Do not use them and tell your friends and/or family not to use them.
  • If you have used them and are bleeding or have unexplained bruising, call 911 or go to the emergency room.
  • If you have used them and are not bleeding, go to the doctor as there is still a chance for bleeding to occur.

The MHD encourages people to call 911 or immediately go to an emergency room if they or someone they know are experiencing a serious reaction to synthetic cannabinoids.

For more information on K2, visit the MHD at milwaukee.gov/synthetic-weed.

Share this article: